Kansas, 2017

Tornadoes and Flash Flooding in Kansas, May 26 to 27, 2017

May 26 to 27, 2017 · NWS GLD · 31 events in 4 counties and zones

A supercell, moving out of eastern Yuma and Kit Carson county in Colorado, crossed into Kansas during the evening of May 26th. The supercell produced large hail, damaging wind gusts, and several reports of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell, moving out of eastern Yuma and Kit Carson county in Colorado, crossed into Kansas during the evening of May 26th. The supercell produced large hail, damaging wind gusts, and several reports of tornadoes. Following this storm were two more lines of severe storms aligned with a theta-e axis that moved from west to east through the evening, producing additional hail, damaging wind gusts, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 4:42 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, May 26, 4:42 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri May 26 2017

Latest upper air analysis shows a trough over the Northern Rockies.
Southeast of this trough smaller short wave troughs were beginning
to form over Colorado.  At the surface a dry line was extending
northwest from the southeast corner of Colorado toward Denver.

For the rest of the afternoon am expecting strong to severe storms
to move into East Central Colorado around 4 or 5 PM MT as the upper
level short wave trough approaches from the west.  As the trough
approaches, lift will increase along the dry line which will cause
some isolated to scattered storm development.  Due to the drier
environment and weaker lift south of the main short wave trough, do
not anticipate much storm coverage.  However these storms will be in
a much better environment to become severe.

CAPE sharply increases in a corridor east of the dry line until the
surface winds turn more to the southeast than south. Given the
proximity to the surface low, fairly low cloud bases, and 0-1km
shear on the low end for tornado development, cannot rule out the
possibility of a tornado.  This will mainly be a factor for Kit
Carson and Cheyenne counties in Colorado.  Further east into Kansas
the environment becomes more stable which should limit the potential
for tornadoes to form. Comparing conditions to SPC tornado stats
favor EF1 tornadoes.

Deep layer shear is even stronger than yesterday and CAPE is a bit
higher as well, so foresee a chance for hail up to baseball size
based on what happened yesterday.  Damaging winds will also be
likely with any storms that develop.

This evening storms will move east across the rest of the Tri-State
Area.  Am expecting a cluster of storms to remain north of Highway
24.  The main threat with these storms will be heavy rainfall due to
precipitable water values in the 90th percentile.  Don't have quite
enough confidence to issue a watch at this time due to the storms
moving just fast enough to negate a flood threat.  Along and south
of Highway 24 elevated CAPE will form and may be strong enough for
severe storms to form.  If the elevated CAPE advertised is not
capped off, hail up to baseball size is possible.  The threat for
damaging winds should end by 9 or 10 PM local time.  This round of
storms should move east of the forecast area by midnight.

Another round of strong to severe storms will move in from the
northwest over the east half to third of the forecast area.  Am
anticipating this to be more of a line storms.  These storms will be
be along/behind a cold front moving through.  As with the storms
with the first round, if the elevated CAPE advertised is not capped
off hail up to baseball size is possible.  Due to the inversion in
place am not expecting straight-line winds with these storms.

Saturday the storms over the east part of the forecast area will
push east by mid morning.  During the latter part of the afternoon
the upper level trough axis swings over the west part of the
forecast area.  This will be enough for a few storms to develop, but
not expecting any severe weather to occur.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri May 26 2017

Saturday night-Sunday: Rain showers linger through the evening over
southwest portions of the CWA as the main trough axis moves
downstream of the area. Upper level ridge will build through Sunday
bringing drier conditions to the area. Temperatures will be near to
slightly below normal.

Monday-Tuesday: Cold front moves into the area during the day Monday
and becomes stalled with a northwest to southeast orientation across
the CWA. Showers and a few thunderstorms will be possible Monday
night through Tuesday night.

Wednesday-Friday: Models do not have very good agreement for this
period. GFS and ECMWF differ in synoptic setup and timing of when
upper level ridging will eventually push east of our area. General
consensus is for this period to be wet with periodic chances of rain
and thunderstorms. Heaviest rain appears to be favored for the
eastern half of our area, coming Wednesday night and Thursday
morning. The forecast for this time frame is certain to change, but
will need to be monitored by future shifts since most models do
indicate an active period for this timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri May 26 2017

Thunderstorm activity should spread out of eastern Colorado
towards northwest Kansas and across southwest Nebraska. Better
coverage will tend to be towards the Nebraska state line, and
there is some question as to how strong (or severe) the activity
will be when it moves within the vicinity of the terminals. I
held off on introducing lower conditions in the first 6hr of TAF
for now. A cold front will move through tonight and we are still
looking at a period of low level wind shear and IFR stratus at
GLD. Most guidance shows improvement by midday (first at GLD), so
I try to stay optimistic. It is still possible that MVFR cigs
linger at KMCK into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, May 26, 9:59 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Fri May 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms will develop late this afternoon over
Eastern Colorado, spreading east tonight. Large hail up to baseball
size is possible with these storms, with the odds of giant hail
increasing overnight. A tornado or two may occur over Kit Carson or
Cheyenne counties in Colorado late this afternoon into the early
evening along with damaging wind gusts up to 70 MPH that may stretch
from these counties into Sherman and Wallace County.

A second round of severe storms may move through overnight, moving
over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to
baseball size is possible with these storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Any strong to severe storms from tonight will exit Norton and Graham
counties around 8 AM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports by phone or
social media are very helpful.

JTL

In the hours before

Local storm report, May 26, 5:09 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             ABARR                   39.85N 102.72W
05/26/2017  E0.50 INCH       YUMA               CO   TRAINED SPOTTER

            WIND REPORTS ESTIMATED 30 TO 40 MPH

&&

BWARREN
Local storm report, May 26, 5:17 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 E JOES                39.66N 102.59W
05/26/2017  M1.25 INCH       YUMA               CO   STORM CHASER

            STORM CHASER MEASURED HAIL OF 1.25 INCH DIAMETER.

&&

SME
Local storm report, May 26, 5:50 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          7 WSW BONNY RESERVOIR   39.58N 102.29W
05/26/2017                   YUMA               CO   NWS EMPLOYEE

            TORNADO OBSERVED BY NWS EMPLOYEE AS HE WAS TRAVELING
            NORTHWEST OF GOODLAND LOOKING TO THE WEST. LOCATION OF
            TORNADO ESTIMATED BY RADAR.

&&

SME
Local storm report, May 26, 5:56 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 WSW IDALIA            39.68N 102.41W
05/26/2017  M1.00 INCH       YUMA               CO   STORM CHASER

            STORM CHASER REPORTED HAIL OF 1 INCH DIAMETER.

&&

SME

The radar

The Goodland radar (KGLD), 10 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

18 hail, 8 thunderstorm wind, 3 flash flood, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
May 26, 6:50 PM MST
Where
Sherman County, 4.44 mi NNW of Caruso
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.390, -101.810

NWS Goodland employee reported an estimated 65 mph wind gust.

Flash Flood, Sherman

When
May 26, 7:00 PM MST to 9:00 PM MST
Where
Sherman County, 7.76 mi N of Goodland Arpt to 7.75 mi N of Goodland Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.482, -101.684

Prolonged heavy rainfall caused water to washout part of CR 74 east of the CR 74/CR 21 intersection.

Hail, Sherman

When
May 26, 7:00 PM MST
Where
Sherman County, 9.35 mi ENE of Kanorado Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.470, -101.870

Delayed report, caused extensive damage to wheat crop.

Thunderstorm Wind, Sherman

When
May 26, 7:00 PM MST
Where
Sherman County, 1.38 mi N of Caruso
Measured
55 kt (63 mph) measured gust
Reported by
NWS Employee
Coordinates
39.350, -101.780

NWS Goodland employee reported a 63 mph wind gust.

Thunderstorm Wind, Sherman

When
May 26, 7:23 PM MST
Where
Sherman County, 9.73 mi NNE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.500, -101.630

NWS Goodland employee reported a 60 mph wind gusts as well as large amounts of dime sized hail.

Hail, Sherman

When
May 26, 7:25 PM MST
Where
Sherman County, 5.49 mi NE of Goodland Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.420, -101.620

Flash Flood, Sherman

When
May 26, 7:30 PM MST to 9:30 PM MST
Where
Sherman County, 10.24 mi NNE of Goodland Arpt to 10.25 mi NNE of Goodland Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.499, -101.606

Prolonged heavy rainfall caused water to washout part of CR 75.2 east of the CR 25/CR 75.2 intersection. The large amount of water also created a hole in the road near the ditch.

Flash Flood, Sherman

When
May 26, 7:30 PM MST to 9:30 PM MST
Where
Sherman County, 11.94 mi NE of Goodland Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.512, -101.572

Prolonged heavy rainfall caused water to washout part of CR 75.2 west of the CR 28/CR 75.2 intersection.

Hail, Sherman

When
May 26, 7:30 PM MST
Where
Sherman County, 8.44 mi N of Edson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.580

Hail, Sherman

When
May 26, 7:37 PM MST
Where
Sherman County, 10.49 mi N of Kanorado Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.550, -101.990

Trained storm spotter reported 1.25 inch diameter hail.

Thunderstorm Wind, Sherman

When
May 26, 7:40 PM MST
Where
Sherman County, 9.73 mi NNE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.500, -101.630

NWS Goodland employee reported 60 mph wind gusts as well as large amounts of nickel and dime sized hail.

Hail, Thomas

When
May 26, 9:07 PM CST
Where
Thomas County, 2.54 mi ESE of Brewster
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.350, -101.340

Hail, Thomas

When
May 26, 9:19 PM CST
Where
Thomas County, 1.27 mi WSW of Levant
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.370, -101.220

Hail, Sherman

When
May 26, 8:32 PM MST
Where
Sherman County, 9.73 mi NNE of Goodland Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.500, -101.630

Hail, Thomas

When
May 26, 9:33 PM CST
Where
Thomas County, 2.81 mi S of Colby
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.360, -101.060

Hail, Thomas

When
May 26, 9:36 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Hail, Thomas

When
May 26, 9:42 PM CST
Where
Thomas County, 1.38 mi N of Colby Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.050

Hail, Thomas

When
May 26, 9:43 PM CST
Where
Thomas County, 2.96 mi SSE of Colby
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.360, -101.030

Hail, Thomas

When
May 26, 9:47 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Hail, Thomas

When
May 26, 9:48 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.050

Wind driven 1.0 inch hail shattered the back of a car window. Winds estimated at 75 to 80 mph.

Hail, Sherman

When
May 26, 8:54 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.75 in hail
Reported by
Public
Coordinates
39.350, -101.710

Hail, Sherman

When
May 26, 8:55 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Hail, Sherman

When
May 26, 9:01 PM MST
Where
Sherman County, 2.81 mi N of Goodland Arpt
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.410, -101.710

Tornado, Sheridan

When
May 26, 10:35 PM CST
Where
Sheridan County, 5.95 mi NW of Hoxie
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Public
Coordinates
39.410, -100.510

Farmer reported a brief tornado. Report relayed by Sheridan County Sheriff's Office.

Tornado, Sheridan

When
May 26, 10:45 PM CST
Where
Sheridan County, 5.55 mi N of Hoxie
Rating
EF0
Path length
0.25 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
39.430, -100.440

Chaser reported a rotating wall cloud with a visible debris swirl on the ground.

Thunderstorm Wind, Thomas

When
May 26, 10:50 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -101.050

Hail, Sheridan

When
May 26, 11:12 PM CST
Where
Sheridan County, 6.14 mi NNW of Tasco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -100.350

Thunderstorm Wind, Sheridan

When
May 26, 11:23 PM CST
Where
Sheridan County, 1.27 mi WNW of Angelus
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.190, -100.690

Public report of an estimated 80 mph wind gust.

Hail, Thomas

When
May 26, 11:28 PM CST
Where
Thomas County, 0.69 mi N of Menlo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.720

Thunderstorm Wind, Sheridan

When
May 26, 11:37 PM CST
Where
Sheridan County, 4.28 mi NNE of Hoxie
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.410, -100.410

Thunderstorm Wind, Gove

When
May 27, 12:20 AM CST
Where
Gove County, 2.15 mi W of Quinter
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.070, -100.270

EM reported zero visibility due to blowing dust along with nickel sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705057, 702121, 705037, 705056, 705058, 705038, 702122, 702123, 705039, 705036, 705059, 705040, 705041, 705042, 705043, 705044, 705045, 705046, 705047, 705048, 705049, 705050, 705051, 705054, 705055, 705060, 705052, 705061, 705053, 705062, 705063.